Healthcare & Clinical Calculations
Oakland Score for Safe ED Discharge in Acute Lower GI Bleeding
Calculate Kathryn Oakland’s BSG/ACG-endorsed 0–35 score across Age, Sex, Prior Lower GI Bleed, Digital Rectal Exam Blood, Heart Rate, Systolic BP, and Hemoglobin (g/dL) to identify Oakland <= 8 patients with >= 95% safe outpatient discharge probability.
Identify self-limiting diverticular/hemorrhoidal bleeds safe for outpatient colonoscopy!
Most emergency-department presentations of hematochezia (acute lower gastrointestinal bleeding, LGIB) stop spontaneously without transfusion or mesenteric embolization—yet lacked a dedicated counterpart to the upper-GI Glasgow-Blatchford Score until Kathryn Oakland et al. (The Lancet Gastroenterology & Hepatology 2017) derived and externally validated the 7-variable Oakland Score (0–35 points)!
Hemoglobin dominates point weighting (< 7.0 g/dL = +22, 7.0–8.9 = +17, 9.0–10.9 = +13, 11.0–12.9 = +8, 13.0–15.9 = +4, >= 16.0 = 0), joined by Systolic BP (< 90 = +5, 90–119 = +4, 120–129 = +3, 130–159 = +2, >= 160 = 0), Heart Rate (< 70 = 0, 70–89 = +1, 90–109 = +2, >= 110 = +3), Age (< 40 = 0, 40–69 = +1, >= 70 = +2), Male Sex (+1), Prior LGIB Admission (+1), and Blood on Digital Rectal Exam (+1). British Society of Gastroenterology (BSG) and ACG guidelines endorse Oakland <= 8 (or <= 10 in extended cohorts) for safe ED discharge to urgent outpatient colonoscopy (>= 95% probability of zero rebleeding, transfusion, or readmission)!
| Total Oakland Score (0–35 Points) | Safe Discharge Probability | BSG / ACG LGIB Triage | Clinical Management |
|---|---|---|---|
| Oakland <= 8 Points (e.g., 8) | >= 95% Event-Free Survival | Safe Outpatient Discharge | Direct ED Discharge + Outpatient Colonoscopy |
| Oakland 9–10 Points | ~93% Event-Free | Borderline Low Risk | Observation vs. Discharge per Comorbidities |
| Oakland > 10 Points (e.g., 19) | Elevated Transfusion / Bleed Risk | Inpatient Admission Required | Admit, Crossmatch & Inpatient Colonoscopy/CTA |
Total 7-Variable Oakland Lower GI Bleeding Score (0–35 Points)
Computes exact Oakland (2017) points from Age (B2), Male 0/1 (B3), Prior LGIB 0/1 (B4), DRE Blood 0/1 (B5), HR bpm (B6), SBP mmHg (B7), and Hemoglobin g/dL (B8).
=IF(OR(B2 <= 0, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 < 0, B5 > 1, B6 <= 0, B7 <= 0, B8 <= 0), "Invalid Oakland Input", IF(B2 < 40, 0, IF(B2 < 70, 1, 2)) + B3 + B4 + B5 + IF(B6 < 70, 0, IF(B6 < 90, 1, IF(B6 < 110, 2, 3))) + IF(B7 < 90, 5, IF(B7 < 120, 4, IF(B7 < 130, 3, IF(B7 < 160, 2, 0)))) + IF(B8 < 7, 22, IF(B8 < 9, 17, IF(B8 < 11, 13, IF(B8 < 13, 8, IF(B8 < 16, 4, 0))))))BSG / ACG Lower GI Bleed Safe ED Discharge Decision (Oakland <= 8)
Flags Oakland <= 8 for safe outpatient management vs. > 8 inpatient admission.
=IF(OR(B2 <= 0, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 < 0, B5 > 1, B6 <= 0, B7 <= 0, B8 <= 0), "Invalid Oakland Input", IF((IF(B2 < 40, 0, IF(B2 < 70, 1, 2)) + B3 + B4 + B5 + IF(B6 < 70, 0, IF(B6 < 90, 1, IF(B6 < 110, 2, 3))) + IF(B7 < 90, 5, IF(B7 < 120, 4, IF(B7 < 130, 3, IF(B7 < 160, 2, 0)))) + IF(B8 < 7, 22, IF(B8 < 9, 17, IF(B8 < 11, 13, IF(B8 < 13, 8, IF(B8 < 16, 4, 0)))))) <= 8, "Safe ED Discharge Candidate (Oakland <= 8: >= 95% Safe) — Outpatient Colonoscopy", "Inpatient Admission Required (Oakland > 8) — Monitor Hgb & Inpatient Evaluation"))Try the example
Use the original values or change them to test your understanding.